How Safe Are They?

How safe are they?

You can’t tell what is in so called “legal highs” just by looking at them.

  • The mix of chemicals used, even for the same so called “legal highs” are always changing.
  • Different batches of a drug can contain different ingredients, even though the packaging might look the same.
  • So you can’t vouch for a substance based on your own, or other people’s previous experience.
  • So called “legal highs” can be as or more addictive than mainstream drugs, and just as harmful.
  • Taking any drug involves some risk but hardly any research has been carried out on so called “legal highs” that’s why there’s limited information available about their short term or long term effects.
  • Manufacturers of these substances are not interested in research to ensure your safety, their primary aim is to make money, and therefore potentially you are the guinea pig testing their products for them.
  • Extreme reactions can include seizures, comas and even death.
  • Suicidal thoughts, panic attacks, self-harm and extreme depression have also been linked to coming down from these drugs. A more likely event may be not a particularly good high and / or a bad come down. But there are NO guarantees!
  • Would you want to play Russian roulette with your life or risk giving your friends something that could be dangerous?

Risk of overdosing

  • So called “legal highs” can be just as strong as or stronger that illegal drugs but can take longer to take effect. This means you are at risk of thinking they are weak, then taking more and overdosing.
  • Because the mix of ingredients can vary, even between different batches of the same drug, the strength can vary too. This also makes it dangerously easy to take too much and overdose.
  • Remember that we all react to substances in different ways and, as many of these substances are new, you don’t know what the effect will be.
  • The names of some so called “legal highs” can be very similar, so it’s easy to get mixed up and get the dosing wrong.
  • Mixing so called “legal highs” with alcohol or other drugs can have extremely harmful affects.

 

Look after your mates

  • If you think someone you are with has overdosed on any drug, including so called “legal highs”, an ambulance should be called straight way.
  • Medics should be told as much information as possible about what has been taken so they have a better chance of being able to help – if they don’t know what has been taken then they don’t know how to treat your friend.
  • Whilst waiting for the ambulance, put your friend in the recovery position and out of the way of any danger.
  • If they stop breathing, perform CPR (chest compressions).

If you are not sure what’s in it, why risk taking it?

Know
more
about

NPS
and the
Law

What do
'legal highs'
look like?

How
safe are
they?

Watch the
videos

Take the
quiz

View the
booklet

More
Information